Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 48, NWS Quad Cities, IA

August 19, 2007Buchanan County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Aug 19, 2007, 5:29 PM CDT for Buchanan County, Iowa. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 19, 2007, 5:29 PM CDT (22:29 UTC)
Expired
Aug 19, 2007, 8:30 PM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Buchanan County, IA

The radar

The Quad Cities radar (KDVN), 141 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 6:50 PM CDTHEAVY RAIN 1.19Stanley, IARAINFALL TOTAL SINCE 317 P.M.
Aug 19, 8:15 PM CDTFLASH FLOODIndependence, IAWATER COVERING US HWY 150 ABOUT 1 FOOT DEEP. WATER FLOODING A FEW BASEMENTS ON NE SIDE OF INDEPENDENCE. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 192232
FFWDVN
IAC019-200130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
529 PM CDT SUN AUG 19 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUCHANAN COUNTY IN NORTHEAST IOWA...
  THIS INCLUDES THE CITY OF INDEPENDENCE...

* UNTIL 830 PM CDT

* AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN PRODUCING THUNDERSTORMS OVER THE WARNED                 
  AREA...ESPECIALLY ALONG AND NORTH OF HIGHWAY 20. BUCHANAN COUNTY
  EMERGENCY MANAGEMENT REPORTS THAT MANY DITCHES AND WATERWAYS 
  ARE FULL IN THE NORTHERN PORTIONS OF THE COUNTY. ADDITIONAL 
  HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
  THE WARNED AREA ENHANCING RAINFALL AMOUNTS AND THE POTENTIAL
  FOR FLASH FLOODING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  INDEPENDENCE...QUASQUETON...WINTHROP...LAMONT...HAZLETON AND       
  AURORA.

FLASH FLOODING IS LIKELY ON HARTER CREEK...MALONE CREEK...PINE 
CREEK...BUFFALO CREEK...AND OTTER CREEK.

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.

LAT...LON 4231 9205 4234 9163 4263 9164 4262 9205

$$
2 follow-up statements
000 
WGUS73 KDVN 200044
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
739 PM CDT SUN AUG 19 2007

IAC019-200130-
BUCHANAN IA-
739 PM CDT SUN AUG 19 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
BUCHANAN COUNTY...

AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED ONLY
A FEW SHOWERS THROUGHOUT THE COUNTY. HOWEVER...A LINE OF STRONG
THUNDERSTORMS WAS MOVING INTO WESTERN BLACK HAWK COUNTY...AND WILL
MOVE ACROSS THE WARNED AREA BETWEEN 8 PM AND 10 PM. THIS LINE
OF STORMS WILL BE ACCOMPANIED BY VERY HEAVY RAIN WITH RATES IN EXCESS
OF 1 INCH IN 30 MINUTES. THIS HEAVY RAIN FALLING ON ALREADY SATURATED
GROUND WILL GO STRAIGHT INTO RUNOFF AND POSE A THREAT FOR FLASH 
FLOODING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
LAMONT...HAZLETON...AURORA...INDEPENDENCE...JESUP...QUASQUETON AND 
WINTHROP.

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.

LAT...LON 4231 9205 4234 9163 4263 9164 4262 9205

$$
000 
WGUS73 KDVN 200130
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 PM CDT SUN AUG 19 2007

IAC019-200137-
BUCHANAN IA-
827 PM CDT SUN AUG 19 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM CDT FOR BUCHANAN
COUNTY...

A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 930 PM
FOLLOWED BY LINGERING LIGHT TO MODERATE RAIN INTO THE LATE EVENING.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE WITH THIS
LINE. THIS HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS AND
IN LOW LYING OR POORLY DRAINED AREAS. FLOODING OF DITCHES...SMALL
STREAMS AND CREEKS WILL ALSO BE POSSIBLE. 

LAT...LON 4231 9205 4234 9163 4263 9164 4262 9205

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:08 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 19, 3:08 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
308 PM CDT SUN AUG 19 2007

.SYNOPSIS...
SURFACE BOUNDARY HAS LIFTED NORTH TO AXIS ROUGHLY FROM
INDEPENDENCE TO PRINCETON WITH WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE SOUTH IN DEEP TROPICAL MOISTURE PROFILE.
REMNANTS FROM T.D. ERIN WERE ANALYZED AT 12Z OVER N CENTRAL OK BUT
HAS SINCE SHOWED SIGNS ON SATELLITE WV IMAGERY SHEARING OUT TO
THE EAST. WIDESPREAD ISENTROPIC LIFT/WARM MOIST ADVECTION EXTENDED
NORTHEAST OF THE DECAYING CYCLONE INTO MO...IL...AND IA...FEEDING
THE ON-GOING CONVECTION WITH VERY HEAVY RAINFALL RATES. ANOTHER
FEATURE OF NOTE WAS UPPER SHORTWAVE MOVING EAST ACROSS SD THAT
WILL IMPACT LOCAL AREA TONIGHT.

&&

.SHORT TERM...TONIGHT AND MONDAY...
CHALLENGING FORECAST WITH POTENTIAL FOR ADDITIONAL HEAVY RAINFALL
IN REGION AND WILL CONTINUE WITH ON-GOING FLASH FLOOD WATCH. WILL
EXPAND THIS WATCH FURTHER SOUTH TO COVER ENTIRE CWA DUE TO
UNCERTAINTY IN AREAS OF HIGHEST QPF TONIGHT...COMBINED WITH HEAVY
RAINFALL TODAY THAT HAS SATURATED PORTIONS OF AREA ALONG AND SOUTH
OF I-80. ADDITIONAL VORT LIFTING NORTHEAST AHEAD OF MAIN DECAYING
LOW WILL FEED ADDITIONAL STORMS TONIGHT...BEFORE REMNANTS LIFT
NORTHEAST SUGGESTING NORTHEAST PORTION OF CWA TO HAVE BEST
POTENTIAL FOR HEAVY RAINFALL. LOW CONFIDENCE IN MODEL HANDLING OF
THIS FEATURE...WHICH 18Z ANALYSIS INDICATED HAD LOST MOST OF ITS
LOW LEVEL CIRCULATION....BUT ALL NGM/NAM/GFS LIFT NORTHEAST INTO
EASTERN CWA TOWARD MORNING. ANOTHER SOURCE OF LIFT IS SHORTWAVE
MOVING THROUGH DAKOTAS THAT IS ALREADY FEEDING CONVECTION IN
SOUTHERN MN...WHICH WILL LIKELY EXPAND E-SE WITH ACTIVATION OF
NOCTURNAL LOW LEVEL JET AND RICH MOISTURE FEED. UPSHOT IS
POTENTIAL FOR LARGE AREA OF 1 TO 2 INCH RAINFALL AMOUNTS OVER NEXT
12-18 HOURS WITH LOCAL AMOUNTS MUCH HIGHER IN NW IL WERE
PARAMETERS FAVORABLE FOR TRAINING STORMS WILL BE MAXIMIZED.

ON MONDAY...SURFACE BOUNDARY PROGGED TO LINGER ACROSS CWA...WHICH
COMBINED WITH ADDITIONAL WEAK SHORTWAVES IN MID LEVEL WESTERLIES
OVER AREA WILL CONTINUE CHANCES FOR THUNDERSTORMS. BREAK IN FLOW
OF RICH GULF MOISTURE SHOULD DIMINISH POTENTIAL FOR ADDITIONAL
HEAVY RAINFALL.

..SHEETS..

.LONG TERM...MONDAY NIGHT SUNDAY...
MESSY FORECAST THROUGH THE LONG TERM. FAIRLY STAGNANT PATTERN
PERSISTS WITH OVERALL ZONAL FLOW ACROSS THE UPPER MIDWEST AND
STATIONARY OR WARM FRONTS HOVERING OVER THE AREA THROUGH MID WEEK.
MAIN FORECAST CHALLENGE IS TO NARROW TIMING OF GREATEST PRECIP
CHANCES. AT THIS POINT IT LOOKS LIKE THE BEST CHANCE FOR A BREAK
IS WEDNESDAY AS THE SURFACE FRONT HANGS TO OUR WEST AND THE MODELS
SUGGEST WE WILL BE BETWEEN SHORT WAVES. MAIN MODE OF CONVECTION IS
EXPECTED TO BE NOCTURNAL.

TEMPERATURES WILL BE VERY TRICKY AS THEY WILL BE HIGHLY DEPENDENT ON
OVERNIGHT CONVECTION...FRONTAL POSITION...AND CLOUD COVER.

A MORE SIGNIFICANT CHANGE COMES FRIDAY/SATURDAY AFTER THE MODELS
PUSH A COLD FRONT THROUGH...DRYING THINGS OUT FOR THE WEEKEND.

GIVEN ALL OF THE UNCERTAINTY...HAVE MADE ONLY MINOR TWEAKS TODAY.
WE JUST HAVE TO TAKE THIS WEEK ONE EVENT AT A TIME.

&&

.AVIATION...
STATIONARY FRONT WILL LINGER ACROSS EASTERN IA INTO NORTHERN IL
THROUGH MONDAY...WHICH COMBINED WITH A FEED OF TROPICAL MOISTURE
FROM REMNANTS OF ERIN WILL CONTINUE WIDESPREAD THUNDERSTORMS
TONIGHT INTO MONDAY. THUNDERSTORMS TONIGHT WILL HAVE EXCESSIVE
RAINFALL RATES AND IFR CIGS/VISBYS AND MOST COMMON ALONG AND NORTH
OF CID TO MLI TERMINALS. SOUTH...INCLUDING BRL...WILL BE MORE
SCATTERED. LINGERING LOW LEVEL MOISTURE WILL LIKELY LEAD TO IFR
CIGS AND FOG MON MORNING TO IMPACT MOST TERMINALS. CONDITIONS
SHOULD LIFT TO MVFR BY MON AFTERNOON.

33
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON.

IL...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON.

MO...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON.

&&

SHEETS/33
Hazardous weather outlook, Aug 19, 3:58 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 PM CDT SUN AUG 19 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
358 PM CDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT TONIGHT THROUGH MONDAY AFTERNOON.
PERIODS OF THUNDERSTORMS WITH TORRENTIAL RAIN WILL CONTINUE
TONIGHT...CAUSING LOCALIZED FLASH FLOODING.  RAINFALL RATES OF 2 TO
3 INCHES PER HOUR ARE EXPECTED TO CAUSE FLASH FLOODING...
PARTICULARLY IN URBAN OR HILLY AREAS.

THERE IS A SLIGHT CHANCE THAT SOME OF THE STORMS THIS AFTERNOON INTO
THIS EVENING AND EVENING COULD BECOME SEVERE...MAINLY ALONG AND
NORTH OF HIGHWAY 20 AND WEST OF THE MISSISSIPPI RIVER.  THE MAIN
SEVERE THUNDERSTORM THREAT WOULD BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

REPEATED BOUTS OF HEAVY RAIN WILL CONTINUE MONDAY...AND POSSIBLY
INTO TUESDAY. EACH ROUND OF THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE HEAVY RAIN AND LOCALIZED FLASH FLOODING.  IF MULTIPLE ROUNDS
OF THUNDERSTORMS MOVE OVER THE SAME AREA...RIVER LEVELS WILL ALSO
BEGIN TO RISE RAPIDLY.

THERE IS MUCH FORECAST UNCERTAINTY IN BOTH THE LOCATION OF THE
HEAVIEST RAIN AND THE EXACT AMOUNT OF RAINFALL AT ANY SPECIFIC
LOCATION. YOU SHOULD MONITOR WEATHER AND RIVER FORECASTS CLOSELY
OVER THE NEXT FEW DAYS AND BE PREPARED TO TAKE QUICK ACTION IF
FLOODING IS OBSERVED OR A WARNING IS ISSUED.

WEDNESDAY THROUGH FRIDAY...THE FRONT WILL CONTINUE TO LINGER NEAR
THE AREA.  THIS WILL RESULT IN ADDITIONAL ROUNDS OF SHOWERS AND
THUNDERSTORMS WITH THE RISK OF ADDITIONAL HEAVY RAINFALL AND
LOCALIZED FLOODING FROM RAIN SOAKED SURFACES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF NORTHEAST IOWA
THIS AFTERNOON AND EVENING.  AREA WIDE...PLEASE REPORT RAINFALL
AMOUNTS OVER ONE INCH AND ANY FLOODING TO THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN THE QUAD CITIES.

33

In the hours before

Special weather statement, Aug 19, 1:01 PM CDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
101 PM CDT SUN AUG 19 2007

ILZ016>018-192015-
HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...KEWANEE...PRINCETON...HENNEPIN
101 PM CDT SUN AUG 19 2007

...THUNDERSTORMS WITH HEAVY RAINFALL FROM THE QUAD CITIES TO PRINCETON...

SCATTERED THUNDERSTORMS EXTENDING WEST TO EAST ALONG INTERSTATE 80
FROM THE QUAD CITIES TO PRINCETON WILL CONTINUE TO IMPACT THE AREA
WITH PERIODS OF HEAVY RAIN THROUGH 2 PM. RAINFALL RATES AS HIGH AS
1.5 INCHES IN LESS THAN AN HOUR WILL RESULT IN PONDING WATER ON
ROADWAYS AND VERY POOR VISIBILITY. AS STORMS MOVE REPEATEDLY OVER
THE SAME AREAS...RAINFALL AMOUNTS AS HIGH AS 2 TO 3 INCHES WILL BE
POSSIBLE. THIS MAY RESULT IN RAPID RISES ON SMALL STREAMS AND
STREET FLOODING.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF NORTHWEST
ILLINOIS INCLUDING HENRY...BUREAU AND PUTNAM COUNTIES UNTIL MONDAY
AFTERNOON.

MOTORISTS SHOULD AVOID DRIVING THROUGH STANDING WATER. SLOW DOWN
AND USE HEADLIGHTS WHEN DRIVING IN HEAVY RAIN. KEEP CHILDREN AND
PETS AWAY FROM STORM DRAINS AND DRAINAGE DITCHES.

DLS
Local storm report, Aug 19, 3:36 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 PM CDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HEAVY RAIN       STANLEY                 42.64N 91.81W
08/19/2007  M0.70 INCH       BUCHANAN           IA   TRAINED SPOTTER

            .70 INCHES OF RAIN IN 14 MINUTES

&&

DMD
Local storm report, Aug 19, 3:47 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       OQUAWKA                 40.94N 90.95W
08/19/2007  E1.00 INCH       HENDERSON          IL   TRAINED SPOTTER

            OVER 1 INCH OF RAIN IN PAST 45 MINUTES.

&&

15
Local storm report, Aug 19, 3:56 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
356 PM CDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HEAVY RAIN       5 N JESUP               42.55N 92.07W
08/19/2007  M1.50 INCH       BUCHANAN           IA   TRAINED SPOTTER

            IN THE PAST HOUR.

&&

15

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:38 AM CDTFlash Flood WatchDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more6 days
Aug 19, 3:35 PM CDTFlash Flood WarningDVNBuchanan115 min

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.